Thunderstorm Wind, Crook
- When
- July 22, 6:14 PM MST to 6:19 PM MST
- Where
- Crook County, Pine Haven
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.360, -104.810
Dry thunderstorms produced a localized downburst in Pine Haven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Dry thunderstorms produced a localized downburst in Pine Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 1:39 PM MST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 239 PM MDT FRI JUL 22 2011 .DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTH CENTRAL WYOMING WITH A NARROW INVERTED TROUGH EXTENDING TO NEAR GGW IN NWRN MONTANTA. WARM FROM APPEARS TO EXTEND FROM THE NORTHERN BLACK HILLS AREA TO NEAR ABR. VERY DRY AIR IS IN PLACE OVER NORTHEASTERN WYOMING AND THE HIGHER ELEVATIONS OF THE BLACK HILLS WITH DEWPOINTS IN THE LOWER 30S TO LOWER 40S. MEANWHILE DEWPOINTS ON THE PLAINS OF WESTERN SOUTH DAKOTA ARE IN THE 60S. FOR TONIGHT...THE WARM FRONT WILL CONTINUE TO MOVE SLOWLY NORTHWARD AND THE LOW PRESSURE CENTER WILL MOVE SLOWLY EASTWARD...DRAGGING A COLD FRONT INTO NORTHWESTERN SOUTH DAKOTA TOWARD MIDNIGHT. SIGNIFICANT MOISTURE WILL POOL ALONG THE WARM FRONT LATE THIS AFTERNOON AND THIS EVENING. CAPPING INVERSION WILL WEAKEN LATE THIS AFTERNOON SUPPORTING SURFACE-BASED CONVECTION ALONG THE BOUNDARY AS UPPER TROUGH APPROACHES. NOTABLE 850-700MB FRONTOGENESIS AS WELL AS 0-6KM BULK SHEAR VALUES AROUND 25M/S. HODOGRAPHS SUGGEST DISCRETE SUPERCELLS AT THE START...TRANSITIONING TO A BOW ECHO- TYPE CONFIGURATION LATE THIS EVENING WITH AN MCS OR TWO TRAVERSING ND OR NWRN SD. THE MAIN THREAT WILL INITIALLY BE VERY LARGE HAIL AND THEN WIND LATER THIS EVENING AS SYSTEM GROWS UPSCALE. ON SATURDAY...UPPER TROUGH MOVES INTO CENTRAL CANADA WITH SOUTHERN END SHORTWAVE WHIPPING AROUND IT INTO THE NORTHERN PLAINS. COULD BE SOME LEFTOVER SHRA/TSRA IN THE NORTH...BUT SUBSIDENCE/DRYING BEHIND MAIN UPPER TROUGH RATHER STRONG. SURFACE HIGH BRINGS NICE NIGHT SATURDAY NIGHT. SUNDAY...SURFACE HIGH SLIPS EAST WITH RETURN FLOW DEVELOPING OVER THE WESTERN CWA. NARROW RIBBON OF 500-1000J/KG MLCAPE DEVELOPS OVER THE HIGHER TERRAIN LATE IN THE AFTERNOON...WHICH MAY SUPPORT ISOLATED TSRA. HOWEVER LITTLE UPPER FORCING AVAILABLE TO HELP BREAK THE CAP SO WILL KEEP THE FORECAST DRY FOR NOW. EXTENDED...A WEAK UPPER LEVEL RIDGE OVER THE LOWER MISSISSIPPI VALLEY WILL KEEP SOUTHWEST FLOW OVER THE REGION FOR EARLY NEXT WEEK. CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH THE PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE 80S TO MID 90S. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED HEADING INTO THE NIGHT...MAINLY IN THE AREA OF THE BLACK HILLS...AND TOWARD THE NORTH AND EAST. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1036 AM MDT FRI JUL 22 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1036 AM MDT (1136 AM CDT) FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER FAR NORTHWESTERN SOUTH DAKOTA WHERE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING GENERALLY NORTH AND EAST OF A LINE FROM GILLETTE IN NORTHEASTERN WYOMING...TO THE NORTHERN BLACK HILLS...TO MISSION IN SOUTH CENTRAL SOUTH DAKOTA. VERY LARGE HAIL GREATER THAN 2 INCHES AND DAMAGING WINDS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING GENERALLY NORTH OF A LINE FROM CAMP CROOK TO FAITH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COUPLE OF THUNDERSTORMS MAY OCCUR OVER FAR NORTHWESTERN SOUTH DAKOTA DURING THE DAY SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO THE MIDDLE OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTHWESTERN SOUTH DAKOTA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 458 PM MDT FRI JUL 22 2011 SDZ047-222345- TODD SD- 558 PM CDT FRI JUL 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TODD COUNTY UNTIL 645 PM CDT... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF PARMELEE...OR 20 MILES WEST OF MISSION...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MISSION... PARMELEE... ROSEBUD... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 NW ROSEBUD 43.28N 100.92W
07/22/2011 E1.75 INCH TODD SD PUBLIC
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL ROSEBUD 43.23N 100.85W
07/22/2011 E1.00 INCH TODD SD EMERGENCY MNGR
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 1 N ROSEBUD 43.25N 100.85W
07/22/2011 E0.50 INCH TODD SD FIRE DEPT/RESCUE
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD ROSEBUD 43.23N 100.85W
07/22/2011 TODD SD FIRE DEPT/RESCUE
FOUR TO FIVE INCHES OF WATER FLOWING ACROSS ROADWAY
&&
CALDERONThe Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338312.